Suddenly stopping Carbimazole

Hi, newbie here. I was put on Carbimazole (20mg) a few months ago after Hyper/grave's diagnosis. While the pills have dramatically helped, I've also experienced sudden weight gain and constipation. I was wondering if anyone has gone off the meds for a few days and if so, is it dangerous to do that? I just want my body to function for a week at least and to stop feeling so bloated and heavy...

Thank you in advance.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

13 Replies

oldestnewest
  • You should have a blood test so your dose can be lowered if necessary. If you just stop after only a few months you risk going hyper again.

  • I have graves also and wouldn't recommend stopping until you get your bloods done and I gained two stones whilst on carbimazole but that was only because my appetite increased and I was constantly eating . Eventually appetite went back to normal and I lost the weight I had gained .

  • Please bear in mind as you read my response, I am not at all medically trained. I have just read too many accounts of people having the sort of problem you report.

    Carbimazole prevents the thyroid producing thyroid hormone.

    On starting to take Carbimazole, it takes a while to have a significant impact. It might almost immediately stop any more thyroid hormone being created in the thyroid, but it does not do anything about the thyroid hormone in the bloodstream, nor does it prevent thyroid hormone within the thyroid from being released. Quite a substantial amount of thyroid hormone can be stored.

    You should note that Carbimazole has a short life in the body especially while hyperthyroid. It is often advised to take it in two or three doses a day (e.g. morning and evening). However you should not split the actual tablets. You may need to be prescribed 5 milligram tablets to achieve the best dosing regime.

    "The initial dose is in the range 20 mg to 60 mg, taken as two to three divided doses."

    medicines.org.uk/emc/medici...

    Typically, on an adequate dose of Carbimazole, it might take around two weeks or more for thyroid hormone levels to drop in the blood. The thyroid hormone levels might start to drop much sooner but, after this time, the levels can drop quite suddenly. Sometimes, a higher dose of Carbimazole is required.

    At this point, two approaches are possible:

    Reduce the Carbimazole dose (called titrating the dose)

    Add levothyroxine (called block and replace)

    It is at this point that so many hyperthyroid patients are badly let down. They have not had their treatment explained. They do not know what is expected. They do not seek help in the form of getting re-tested and their medicine regime adjusted.

    If nothing is done, they will have become hypothyroid because they are no longer producing enough thyroid hormone. They start to suffer many of the symptoms of hypothyroidism. Without changing their medication regime, they can become profoundly hypothyroid.

    You need to be re-tested urgently. Very likely your dose of Carbimazole should be reduced, possibly substantially. I do not know the effect of stopping for a few days, but to me it seems inappropriate to do so without knowing your thyroid hormone levels.

    If anyone feels I have got anything wrong, please let me know.

  • You have gave very good advice , I'm knew to this site and was diagnosed last June with hyper, I have learned more in 4 hours from you lovely people than I have in 9 months ☺️

  • I totally agree Joanne, you guys have been incredibly helpful, thank you so so much!

  • Brilliantly put by helvella and i never like to scaremonger but on the point of stopping suddenly this can be a factor contributing to thyroid storm therefore as frustrating as it is please don't take chances. Get retested and push your endo to put you on the lowest dose that keeps your t4 at the top of the reference range. Good luck and know that things will improve!

  • I fail to understand (from the point of view of treatment rationale) why the endocrinologist, who I assume is prescribing the Carbimazole, doesn't issue a second appointment dated about two weeks hence. With a flexibility factor - ring up to finalise the appointment when you think you have become hypothyroid.

    In so many cases, the predictability of becoming hypothyroid is somewhere near that of night following day. Just the timing is sometimes a bit off.

  • Oh i know!! Sometimes they schedule appointments 5/6 months apart!! It is my unfortunate experience that a great many endos don't know how to treat Graves disease and the evidence on here would point to this also 😟 That's why i love and constantly reference Elaine Moore - cos we have to educate ourselves from a reliable expert and then be our own advocates, i think ☺

  • You might be over-corrected - shorthand for'taking a higher dose than you need'. You should have monthly bloods done and that should tell your Endo if you have gone hypo. I had carb and every damn problem with it;when I went onto ptu life began to improve. Doesn't sound like you're intolerant but does sound like you should be getting better monitoring. Don't stop suddenly - as Helvella and others point out it may cause thyroid storm as your levels rebound but you could call your Endo's secretary and ask for an urgent appointment. I was over-corrected twice and had to hassle my Endo to try ptu as though my levels normalised I was still fully symptomatic. Ptu was easy compared to carb and I think it may be because of the different mode of action. He may say drop dose to allow levels of thyroid hormone to rise a bit. Good luck!

  • Personally I am highly intolerant to maize which is the active ingredient in the tablets! So after realising I felt more ill taking them I refused them. RAI was quickly after that.

  • Maize is absolutely NOT the active ingredient.

    Of the two makes listed in the UK's EMC, one has maize as an excipient, the other doesn't:

    Anhydrous lactose

    Croscarmellose sodium

    Iron oxide (red) (E172)

    Magnesium stearate

    medicines.org.uk/emc/medici...

    Lactose monohydrate

    Maize Starch

    Citric acid monohydrate

    Magnesium stearate

    medicines.org.uk/emc/medici...

  • Hi I've been on carbimazole for about a year now 5mg things did improve for a while then my symptoms got worse again feeling hot constantly,bloating ,constipation etc, so the hospital doubled the dose it helped for about a month then came back with avengance another doctor said the dose was far to high so back down at the moment I am going for radio iodine treatment in a couple of weeks as things are not settling after 2 years of the treatment on tablets hopefully it will sort things out x

  • Iam no tsure of the RAI thing . i was given RAI 25mci on the 6th of march this year....placed on carb one werk later ...got much better by mid may...

    My Endo drop the carb to 5m. .10 days later ...i was almost in thyroid storm....My Endo insisted i maintain the 5mg.....since according to him vital signs are within normal.

    I was very sick..really sick...

    What could have been responsible for this flare up? Does it meanthe Radio iodine. did not work...?

You may also like...